|Mar-Apr '06 | briefing | mail | interviews | articles | psorchat | psorchat review | don't say this | flaker creativity | flakers' jargon | other places | archives | send mail | ed dewke | search | acknowledgments | legal stuff | ©2006 Ed Dewke|
and Mood Swings
Hello Ed: I found this web site just a couple of months ago and it has really been great support. I am 33 and have had P since I was 16. It didn't get severe until I was in my mid 20's. I'm about 80% covered. I found a program that is treating me for nothing (God Bless Them) because it got to where I had to leave my job because of the pain as well as the emotional factors. I worked with the public and there are some people out there that are down right hateful.
My doctor started me on MTX [methotrexate] and I'll start giving myself injections of Humira soon. Here is my question for you, and I might sound crazy; but does MTX effect your behavior or mood?
I've been on this medication for 8 weeks now and though this medicine has worked miracles on my P and my PA, I feel like I'm losing my mind right after I take it. I turn into a WITCH and I am super emotional. Everything from just being mean, short tempered and cry at the dumbest things. It only lasts 2 to 3 days, but that's one day too many for me. I already deal with the common PMS. You would think this would boost my spirit instead of tearing it down.
I've researched this and found nothing. My Doctor has never heard of this either. Am I going NUTS or have you heard or experienced anything like this before. Even with all the side effects I'm willing to deal with this as long as possible because living my life without the pain and with most of my P gone has been like a dream come true. I take my folic acid every day and this is the only medication I am on, so I know it's not a drug interaction thing. I'm about to ask him for something to calm my nerves but that's all I need is another prescription or to become dependent on another drug. It would be a relief to know this is a side effect instead of thinking it's just me. I feel like I'm just trading in one illness for another.
Also, I've noticed when I lay in the sun bed, only part of the large spots disappear (back, stomach) because I start to sweat. The parts of P that lay in the sweat goes completely away? The parts that aren't lying directly in the sweat are not phased? Weird, huh? This doesn't work for me if I just sweat alone from exercise or being in a sauna, just while I'm soaking in my own sweat in the sun bed. The other parts are unphased? Do they sell bottled sweat anywhere? HAHA
It would be really ironic to see your own sweat work better than all of these expensive and harmful meds. Any thoughts or inputs on this crazy subject?
Ed’s Response: There is quite a bit of anecdotal evidence supporting your experience that methotrexate can create bad moods. Here’s a quick list of email archived here on the subject:
During my first stint on methotrexate — my wife told me much later — I was often “moody and difficult to live with.” Why this happens, I don’t know. The drug is widely used not just for P, but also for rheumatoid arthritis (RA) and for cancer. Evidently its benefits outweigh this adverse effect.
Since your MTX-related mood swings seem to last only a day or two, you might want to ask your doctor if there’s a gentle drug you might take just on those days. If not, just knowing what’s going on helps some people combat the impulse to be “mean.” Rather than snapping at someone, they say, “I’m taking my rage drug today. Please try not to make me angry.”
Your observation about clearing where you sweat while sun bathing, but not where you remain dry is also interesting. I’ve not read any authoritative response to this, but it’s not difficult to conceive possibilities.Sweat helps detoxify the skin, it tends to keep the skin surface moist (at least for awhile), and it contains salts. All three of these actions could improve the appearance of plaque lesions. Water on the surface of the skin can also, under the right circumstances, concentrate sunlight (more or less act like a magnifying lens) and this might contribute to the difference in plaque clearing. -Ed